News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Lorazapam with an arrhythmias


 ciaowend - Thu Apr 16, 2009 9:38 am

Hello,

I have had an arrhythmia of some sort for the past 20 years. I also have had episodes of rapid heart beat on occasion. I have never been diagnosed with any heart problem except for a "short abnormal" heartbeat.
I have learned to live with this over time, but I have great anxiety.
I also have a strange and rare allergy of the skin when it comes into contact with pressure. So I have been taking benedryl to conteract this every night for the past 9 years. That might be another question in itself whether or not that is hurting me, but I have no other choice.
I hate to fly and get severe anxiety when I have to. Im suppose to be going to Hawaii in two days and I need to take something. My mom offered me a Lorazapam to take for the flight, but I am always cautious to take anything that Ive never taken because of my heart. Also, what dosage should I take? I am 34 year old female about 115lbs. WIll it hurt me to take this just this once? And should I not take my benedryl later that night if I do?

Thanks,
Wendy
 John Kenyon, CNA - Thu Apr 23, 2009 11:57 pm

User avatar Hi Wendy,

We don't know what sort of arrhythmia you've had for the past 20 years, but my best guess would be some sort of occasional premature heartbeat, which is very common, and moreso among people with anxiety problems. I have no idea what is meant by "short abnormal" heartbeat, but perhaps you could elaborate.

The skin pressure allergy is probably dermagraphism, which is very annoying, and Benadryl is probably the most effective treatment for this, although of course it can cause drowsiness and, in some people, palpitations as well.

Your mother's offer of the single lorazepam (brand name Ativan) was very kind, and it actually probably would be helpful, but since it is illegal to share one's precription drugs with anyone else, and especially FDA schedule I and II drugs. Combined with Benadryl, even if this were your own prescription, the two together would probably make you sleep and possibly cause you to be disoriented during your flight or, worse, upon arrival. The Benadryl should actually provide sufficient sedation for the flight, but if you suspect a high anxiety situation then what you would best do is contact your own physician and ask him if he'd be willing to prescribe something similar, just for your flight out and back (two or three tablets). Some doctors are willing to do this, and it's not illegal to do, but transfer of prescription drugs between people is definitely not legal, and this is to protect you from potential unwanted and even dangerous side effects. Your mother was kind but misguided in offering this favor. Please contact your doctor about the upcoming trip and he may well allow you a few of this or something similar just for this occasion.

I hope this is helpful. Please follow up with us here as needed. Good luck to you.
 ciaowend - Fri Apr 24, 2009 12:50 pm

Thank you so much for responding...Although, I went on the trip and ended up taking nothing.
About my short heart beat. There is a name for it, but I cant think of what they called it now. It is where on paper in a normal heart beat the line goes up and comes down and then has a smaller line right after that goes up and down. I don't have anything after the big line. So he called it an abnormal "short heartbeat". He told me to get it checked out. So thats on my list eventually.
On the other subject, do you think taking benedryl on a dailey basis is bad for me? Also, do you think its something that I will have to gradually stop taking. You had mentioned that it can cause arrhythmais in your heart. I have noticed that on occasion, but it seems like it also relaxes my heart too. I wonder if I were to stop taking it, would it then affect my heart in a bad way?
 John Kenyon, CNA - Mon Apr 27, 2009 11:24 pm

User avatar You're very welcome, and great job on taking the trip without medical assist! That's a big deal right there.

What you've described as a "short heartbeat" now may make sense, and sounds like perhaps a shortened interval or perhaps a missing wave (flat T-wave or short R-R interval). None of these are especially concerning, but of course should be on your "to do" list, just to be sure there's no electrical problem. Doesn't sound like there is, however.

About the Benadryl, some people find it necessary to take it on a regular basis and if you tolerate it well then there's no reason to not take it as directed. While some people complain that it (and most other older antihistimines) sometimes causes palpitations or arrhythmias, they are never serious ones, just annoying. If it seems to help (and it does have sedative properties) then there's really no reason to stop it, and while you might have some mild rebound effect from stopping abruptly (this happens with a lot of drugs), it shouldn't be a severe on, and shouldn't have much of any effect on your heart.

Again, about the trip, good job! Hope you enjoyed your time away, too. And as for the Benadryl, again if it's working for you I wouldn't stop it. I would plan to have a cardiologist evaluate a 12-lead EKG so you can know what exactly is "abnormal" (if it still is at that point) and why, if only to add to your baseline medical information, as this is always useful.

Good luck to you and thanks for getting back to us.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here